Indiana, 2021

Winter Weather in Indiana, February 17 to 18, 2021

February 17 to 18, 2021 · NWS PAH · 6 events in 6 counties and zones

Snow spread northeastward from Tennessee and Arkansas during the late afternoon and early evening hours. The most concentrated area of snow occurred across southwest Indiana during the evening and overnight hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Snow spread northeastward from Tennessee and Arkansas during the late afternoon and early evening hours. The most concentrated area of snow occurred across southwest Indiana during the evening and overnight hours. The last snow band pivoted across the region during the morning of the 18th. Snowfall totals ranged from 1 to 3 for this event. The highest totals were focused along the Ohio River. With temperatures well below freezing, snow quickly accumulated on roads and created treacherous travel conditions from the evening of the 17th through the morning of the 18th. The official snowfall total in Evansville was 1.5. Following on the heels of a major winter storm on the 15th, a mid level short wave shifted eastward into the Plains as surface low pressure lifted east northeast out of the northern Gulf and into the southeastern part of the country. Plenty of cold air remained in place for the precipitation type to be all snow with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 17, 5:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
538 PM CST Wed Feb 17 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CST Wed Feb 17 2021

Short term is dominated by winter weather even expected tonight
into Thursday.

Global vs hi-res models have come into agreement a bit more with
the handling of the coupled mid level short wave system expected
to move east into wrn MO/AR tonight. Seems the Global models
(GFS/ECMWF/GEM) are now allowing a bit more phasing of the two
short waves than this time yesterday. This should allow for
overrunning precip to evolve farther north and west into the
forecast area overnight. Some of the 12Z CAMS (HRRR and RAP)
actually hint at a minor 2nd minor impulse working its way ne
along the OH River Thu morning.

All in all, only minor increases in qpf and overall snow amounts
were made. Several of the hi-res CAMS are quite bullish over
portions of western KY, suggesting a good 3-5 inch swath, highest
amounts over southern portions of the Pennyrile/Hopkinsville area.
Minor snow increases warranted expansion of the early AM advisory,
mainly due to morning commute impacts from an inch or two of light
snow overnight. Farther south/east, decided to upgrade to a
lower-end winter storm warning for 2-5" amounts.

Though the average in this range (3.5") is a half inch below our
normal 4 inch criteria, it was decided to go ahead with the
warning headline, given added impacts of on-going travel issues
in some locations, the very cold air and ground temperatures, and
especially given the fact that the morning commute is expected to
be highly impacted.

In fact, even a good 2-3" snow from this would likely be way more
impactful than a 4-6" snow with relatively warm ground/road
temperatures.

Following the system, things are expected to dry and quite cold
for yet another day on Friday as high pressure build south through
the Southern Plains. After morning lows in the single digits to
lower teens, max temps Friday afternoon will likely stay into the
20s all areas.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CST Wed Feb 17 2021

There appears to be only one chance for precipitation in the long
term period, on Sunday/Sunday night. Otherwise, a warming trend
commences this weekend and is expected to continue next week.

On Saturday, surface high pressure centered east of the region will
result in southerly winds developing. We may finally rise a little
above freezing across portions of the region, which would be the
first time since February 8 or 9.

Shortwave energy moving across the Midwest on Sunday will cause a
cold front to move through Sunday evening/overnight. With
temperatures expected to rise into the upper 30s and lower 40s on
Sunday afternoon, it should be primarily a rain event to start.
Ensemble probabilities for measurable precipitation are highest
during the evening hours, before decreasing overnight. GEFS and ENS
indicate the primary zone of accumulating snow with this system
should remain north of our cwa. However, a light dusting can't be
ruled out across our northern I-64 corridor counties Sunday evening
and overnight.

Early to mid next week appears dry as upper ridging attempts to
build into the lower Ohio Valley with time. However, ensemble
cluster analysis indicates a decent amount of disagreement with
regarding to the strength of ridging. There seems to be a 50/50
split. One solution appears to favor the ridging developing across
the central U.S. While the other continues the troughing over the
northern U.S. and subsequent northwest flow for us on Tuesday. The
latter solution would still favor much warmer temperatures than we
are experiencing now though. Regardless of outcome, the ensemble
probabilities of reaching 50 degrees cwa-wide are rather high on
Tuesday and even more so by Wednesday. Depending on the evolution of
the mid-upper level pattern, 60 degree temperatures appear
attainable across at least portions of our cwa by mid next week.
After the past 10 days, we could sure use an early taste of spring!

&&

.AVIATION...
Issued at 538 PM CST Wed Feb 17 2021

For the 00z Thursday WFO PAH TAF issuance, the largest reduction
from VFR to MVFR to IFR ceilings and visibilities will occur
during the period from 00z Thursday through 18z Thursday for the
KPAH, KEVV, KOWB TAF locations. Visibilities at these TAF
locations may dip into into the 3/4 to 1 1/2 statute mile range,
especially in the 03z to 09z Thursday time frame.

Further to the northwest at KCGI and KMVN, visibilities and
ceilings will generally remain in the MVFR range through 18z
Thursday.

Most locations will see obscurations go away in the 18z Thursday
to 00z Friday time frame as the wintry precipitation moves east of
the WFO PAH TAF locations. MVFR ceilings with some IFR ceilings
will remain for the TAF locations during this time period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST Thursday for ILZ077-078-
     082-083-085>094.

MO...Winter Weather Advisory until 6 PM CST Thursday for MOZ087-
     108>111.

     Winter Storm Warning until 6 PM CST Thursday for MOZ112-114.

IN...Winter Weather Advisory until 6 PM CST Thursday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 6 PM CST Thursday for KYZ007-010-
     014-015-018>020.

     Winter Storm Warning until 6 PM CST Thursday for KYZ001>006-008-
     009-011>013-016-017-021-022.

&&

SHORT TERM...GM
LONG TERM...SP
AVIATION...Smith
Hazardous weather outlook, Feb 17, 3:48 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 PM CST Wed Feb 17 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 PM CST Wed Feb 17 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Snow will continue to develop and spread northeast across the
region this evening and continue overnight. A Winter Storm
Warning is in effect for much of west Kentucky and extreme
southeast Missouri where 2 to 5 inches of snow are expected. A
Winter Weather Advisory has been issued for southwest Indiana, and
portions of southern Illinois, southeast Missouri and northwest
Kentucky, where 1 to 2 inches of snow are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The previously mentioned Winter Storm Warning and Winter Weather
Advisory continue until Thursday at 6 pm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of snowfall
and road conditions are encouraged.

In the hours before

Local storm report, Feb 17, 6:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     SNOW             MAYFIELD                36.74N 88.65W
02/17/2021  E0.5 INCH        GRAVES             KY   PUBLIC

            NEW SNOW

&&

PS
Local storm report, Feb 17, 6:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             MURRAY                  36.61N 88.32W
02/17/2021  M0.8 INCH        CALLOWAY           KY   CO-OP OBSERVER

            TOTAL NEW SNOW DEPTH AS OF 645 PM CST. TOTAL
            SNOW DEPTH IS 5.5 INCHES.

&&

K. SMITH
Local storm report, Feb 17, 7:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     SNOW             2 N JACKSON             37.40N 89.65W
02/17/2021  M0.9 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            NEW SNOWFALL SO FAR.

&&

K. SMITH
Local storm report, Feb 17, 7:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             3 NW SEDALIA            36.66N 88.65W
02/17/2021  E1.0 INCH        GRAVES             KY   PUBLIC

            NEW SNOWFALL SO FAR. RELAYED BY MEDIA.

&&

K. SMITH
Local storm report, Feb 17, 7:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             2 N HOPKINSVILLE        36.88N 87.49W
02/17/2021  M1.0 INCH        CHRISTIAN          KY   TRAINED SPOTTER

            NEW SNOWFALL SO FAR. SECONDARY ROADS STILL
            SNOW AND ICE COVERED.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Posey

When
February 17, 8:00 PM CST to February 18, 9:00 AM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Spencer

When
February 17, 8:00 PM CST to February 18, 9:00 AM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Vanderburgh

When
February 17, 8:00 PM CST to February 18, 9:00 AM CST
Where
Vanderburgh forecast zone
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Weather, Warrick

When
February 17, 8:00 PM CST to February 18, 9:00 AM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Winter Weather, Gibson

When
February 17, 10:00 PM CST to February 18, 8:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
February 17, 10:00 PM CST to February 18, 9:00 AM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936422, 936423, 936424, 936425, 936420, 936421.